Yes it is. Steroids don't always work, but they can slow the immune response that is "flaring" everything up. Which oftentimes shortens the flare.
My 1st attack lasted a long time, but no official dx, so no steroids. So, personally, besides the literature, I know you don't "have" to have it.
However, depending on how long this goes for you it, please be dilligent, i.e., it's getting worse, and showing no signs of letting up.
Thank you sllowe..I guess I am trying to figure out if there is anything I can do on my own to deal with this. I have too much going on in my life right now to let this get me down......it's hard to fight the tears back and not let my family see how concerned I am. I keep hoping this does not turn out to be very serious. My first attack was double vision and lasted 3 months. The second attack was my feet and legs, and got to the point where I went to the emergency room because I couldn't walk. That is when I was diagnosed. They put me in the hospital for a week on iv steroids, which helped. I was on crutches for a while, but then I was okay. Just trying to get thru the day without worrying is tough. Thank you again.
My first lasted 8 days and no steroids, I've never had steroids for flares, because it took so long to Dx. I do take a steroid before each Tysabri infusion now due to side effects.
Guess everyone's is different and this is where you and your neuro need to be on good speaking terms and discuss it!
I just finished a 3 day IVSM yesterday for my flare. They have an infusion center in their office so no hospitalization YAY!! Just an 1hr and I'm headed home, so convenient. Now I'm starting my prednisone taper for 8 days.
I have to say though my balance and gait are not much better (actually may be worse today) but not as dizzy as I have been. Just hoping that in the next few days things start to even out.
Good luck on fighting through but don't feel bad if you need to take the steroids. They are there for a reason. You need to make sure you are taking care of yourself and allowing for the down time you need. If not it catches up to you in the end!!
Depending on your situation, IVSM does not require hospitalization. Last summer I had a 5 day course administered at home. The nurse came put the line in and showed me how to hook up the 'juice box'. She came back on day 3 to change the port and on day 5 to take it out.
It was no problem and I continued to go to work etc.
I am sorry you are feeling so down. Flare ups sure do that to us!
As Kyle said, c does not require hospitalization. I just completed 5 days of IVSM at a local infusion center. Each session lasted 2 hours. It really went very, very smoothly! The infusion center I attended was top of the line care. There are 17 private rooms. Each room had a comfortable recliner for the patient, a guest chair and a TV wit a DVR player. Truly relaxing.
i feel better now than I have in at least 2 years. My mobility has improved greatly! Being this is my first time on steroids I really don't know how long these positive effects will last, but I sure an enjoying it now!!!!
I was on Copaxone for the past 18 months and have been in some major flare ups for over a year. I have seen my neuro every 3 months and have no idea why steroids haven't been tried until now. My mobility has been steadily declining.
We are looking to start me on a new DMD. Right now the steroid infusions feel like a lifesaver to me.
Good luck on fighting through but don't feel bad if you need to take the steroids. I hope that you choose the steroids you can choose to do the IVSM treatment at home or an infusion center.
Good luck and feel better :)
I also was able to have a nurse come out to the house and hook up a line for me. Mine lasted the entire 5 days and I was able to remove it myself. Then I did the oral taper of Prednisone. It definitely helped! This time my symptoms haven't been nearly as bad so we chose to not do steroids. I do acupuncture every 1-2 weeks and I just stepped it up to once a week for a while to help with symptoms.
Hope you feel better soon!
I have had multiple relapses....and I never have had IV steriods. I refuse. They may calm down some of your symptoms, but have nothing to do with the course of your MS. And I believe the steriods are worse then the relapse. (my own personal opinion). I just ride them out.
Hope you are feeling better real soon. :)
thank you, everyone for your responses. I guess one of my biggest concerns is the fact i do not have insurance and the state says i make too much to get assistance from them....I work part time and collect umemployment and my hubby is self employed. we just barely make ends meet. I am using the money Iput aside for the kids school shopping to go see my neurologist.....I have to do that....my legs are that bad. That would be perfect if he is able to give me steriods at the office....maybe we can work out some type of payment plan. I am keeping my fingers crossed that he will be able to help me out. Again, thank you for sharing your stories.
Another option would be to discuss taking your steroids in pill form. My neuro works with a compounding pharmacy and they make a super pill of dexamethesone that is equal to 25 prednisone tablets. My last compounded round (five days) cost $48 total. You could also take those 25 pills a day if you can swallow that many. According to the research and my neuro, there is no difference in the efficacy of the three options. They all will work about the same way - it's just with the oral forms you aren't committed to the infusions.
wow thanks Lulu....I have learned so much here after just a few days!!! I will mention it to my doc. I am noticing that my legs do not seem to be getting worse...unless that is just me getting used to them.
Thank you again!
here is just one of the studies -
and here is some recent commentary on the topic for the AAN conference
I don't know if it would be helpful to print these and take them with you to see your neuro or if the doctor would be offended .
My neuro also uses the oral route when possible. The effects are equivalent to IV and the side efects the same as well.
Much easier to take the oral form than deal with an IV for 5 days.
Wishing you better days,